Kratom is commonly ingested by being brewed into teas, chewed in leaf form, or taken as a capsule or tablet. Due to its known abuse liability, a relatively unstudied but potentially significant toxicity profile, and its ability to result in physiological dependence, the DEA announced their intentions to categorize kratom as a Schedule I controlled substance in 2016—to join a list of drugs such as heroin and MDMA.
Two months after making this announcement, amidst an outcry of opposition to the decision—including many advocates of continued use of the drug as an opioid alternative for the treatment of several pain conditions as well as those who utilize the substance to help them more comfortably withdraw from heroin and other abused opioids—the DEA withdrew its notice of intent for this scheduling pending additional review.
Kratom has been heralded by its supporters as an effective, and even safe, replacement for stronger opioid drugs to combat heroin or prescription pain reliever withdrawal. However, because of the way the drug interacts with several neurobiochemical processes (e.g., its partial activation of different opioid receptor sub-populations and subsequent impact on the brain reward system), kratom use can also lead to drug dependence.
Stimulant and opioid drugs are both associated with a euphoric high, when abused, creating a kind of shortcut to reward in the brain. When drug use is then repeated time and time again, this shortcut becomes ingrained, and it can become difficult for the brain to keep its balance without the drug. As a result, chemical dependence gradually develops.
Case reports and animal studies have demonstrated the emergence of dependence and a significant withdrawal syndrome (including both physical and psychological symptoms) upon discontinuation of the drug. As with other types of opioids, kratom withdrawal may be unpleasant and significantly troublesome to those attempting to quit or unable to continue taking the drug. A professional detox program can help facilitate the process, keeping people safe and comfortable throughout the withdrawal period.
Kratom Withdrawal Timeline
The European Monitoring Centre for Drugs and Drug Addiction (EMCDDA) reports that, depending on the dose taken, both kratom’s invigorating stimulant effects and euphoric rush can last for as long as 1.5 hours after each use. Kratom withdrawal may begin within a few hours after the last dose, with symptoms resolving within a week.
Since kratom is thought to activate opioid receptors in the brain, the withdrawal timeline may somewhat follow that of other relatively short-acting opioid drugs. Opioid withdrawal often starts with several characteristic physiological responses like a runny nose, tearing of the eyes, sweating, yawning, and muscle aches as well as emotional side effects, such as insomnia, agitation, depressed moods, and anxiety within the first few days. Withdrawal symptoms typically peak, meaning they are at their worst, within 2-3 days, progressing with stomach cramps, nausea, vomiting, diarrhea, elevated blood pressure, irregular heart rate, goosebumps, drug cravings, restlessness, inattention, and dilated pupils. The majority of these acute opioid withdrawal symptoms diminish within a week or so, while cravings and some of the emotional and cognitive side effects may still be noticeable for a few weeks or more.
The kratom withdrawal timeline has not been exhaustively studied. Additionally, as with many acute withdrawal syndromes, a precise timeline is difficult to pinpoint, and may differ significantly based on individual differences. Symptoms may be milder and not last as long in someone who is not as heavily dependent on the drug. Other factors that may influence the kratom withdrawal timeline include:
- Length of time using the drug: The longer someone has used kratom, the more likely they are to have developed significant dependence.
- Average dose taken each time: Higher doses and more frequent dosing typically drive the development of greater dependence.
- Polydrug abuse: People with polysubstance dependence involving kratom, alcohol, and/or other drugs are more likely to experience a more variable, complicated course of withdrawal and would likely benefit from vigilantly supervised, professional detox services.
- Medical or mental health issues: Individuals with significant health conditions or co-occurring mental health issues may experience more troublesome withdrawal symptoms. In these cases, withdrawal management may progress more smoothly with the help of a professional medical detox program.
- Biology and genetics: Metabolic variability and other physiological differences can impact the rate and magnitude with which someone develops substance dependence as well as the character of the withdrawal experience itself. In some cases, a prior experience with a severe or complicated withdrawal might also indicate a higher likelihood of a repeated, similar experience.
- Environmental aspects and support system: A person’s surrounding environment and support system can influence the course of withdrawal, as trauma and high levels of stress might exacerbate or prolong symptoms.
Potential Complications of Kratom Withdrawal
Though frequently described as a relatively mild set of symptoms, especially when compared to the sometimes-intensely uncomfortable withdrawal effects associated with full opioid agonist drugs (e.g., heroin, oxycontin) that some people specifically endorse the use of kratom for, there is an increasingly well-documented kratom withdrawal syndrome.
Perhaps on account of some of the aforementioned differences from person to person, kratom withdrawal isn’t always mild, and there are reports of it landing people in emergency rooms and other hospital settings for help in managing it. Potential symptoms include gastrointestinal distress (e.g., nausea, diarrhea), restlessness, irritability, mood swings, and muscle/joint aches. In the wake of heavy kratom abuse or overdose, withdrawal may be preceded or accompanied by severe vomiting, hallucinations, delusions, and tremors/seizures. As seizures are a potential complication of kratom withdrawal, a closely-monitored detox may be recommended to keep the recovering individual as safe as possible.
Since the physical and emotional effects of kratom withdrawal can be difficult to endure—and, in rarer cases, even dangerous—individuals may be advised to forgo any attempts to stop taking this drug suddenly. The brain will need time to restore a level of healthy balance without the drug’s influence. If kratom is stopped “cold turkey” after someone has grown dependent on it, a kind of rebound effect may occur in which the central nervous system becomes overactive after becoming accustomed to the suppression caused by the drug. As the brain then “snaps” back without the drug, dangerous physical and psychological complications can arise. As a result, medical detox is frequently recommended.
The Centers for Disease Control and Prevention (CDC) has described kratom use as an emerging public health threat, having led to a flood of calls to poison control centers in the past few years as well as some confirmed deaths associated with the drug. The potential for life-threatening seizures, the emergence of psychotic symptoms (e.g., paranoid delusions, hallucinations), and the potential for aggressive and violent behaviors should encourage individuals to opt for medical detox to help manage a potentially difficult withdrawal.
Medications are used as part of many medical detox protocols to decrease cravings and manage other specific symptoms of withdrawal. The National Institute on Drug Abuse (NIDA) reports that there are no specific medications approved for treating kratom dependence, however, there are several that are FDA-approved for treating opioid dependence, and evidence that they may be similarly effective in managing kratom dependence and withdrawal. Medications are also often used “off-label” during detox and can be beneficial for specific symptoms. For example, blood pressure medications (e.g., clonidine) may help with some of the physical complications of withdrawal while sleep aids (e.g., antihistamines, trazodone) and antidepressants may be useful with some of the more enduring sleep disturbances and other psychological side effects. Supplements and vitamins, prescribed by healthcare providers and coupled with balanced meals, may be useful in helping to restore healthy nutritional levels during detox as well.
In addition to the possibility of pharmacotherapeutic interventions, mental health support and medical monitoring can ensure that clients remain safe during detox. Emotional side effects can be significant during withdrawal, potentially leading to aggressive or self-harming behaviors. Treatment providers are supportive and encouraging during detox, helping individuals to manage cravings and emotions.
You are not in this alone
Our Admissions Navigators are here to help you take back control of your life.